FDA pulls pain med off shelves due to increased cardiac risk

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon

Xanodyne Pharmaceuticals has pulled prescription pain medication propoxyphene (Darvon/Darvocet) off the shelves after the FDA found that the drug has the potential to increase the risk of serious or fatal heart rhythm abnormalities.

In addition, the FDA has warned generic manufacturers of the risk that propoxyphene-containing products may hold and have urged that healthcare professionals stop prescribing the drug and should discuss switching patients on the drug to other pain management therapy.

Since the drug's approval in 1957, propoxophene has received two requests from the FDA to be removed from the market but until now, FDA concluded that the drugs benefits outweighed its risks.

In January 2009, the agency held an advisory committee meeting to discuss the safety of propoxyphene and voted 14 to 12 against the continued marketing of the drug. However, the committee concluded that additional data was necessary to make a decision about the drug’s cardiac effects.

In June 2009, the European Medicines Agency recommended that the drug be pulled from the European Union but in July 2009, FDA decided to permit the continued marketing of propoxyphene in the U.S., but required a black boxed warning be added to its label.

In addition to the increased warnings, FDA required Newport, Ky.-based Xanodyne to conduct new trials to evaluate the safety of the drug and the cardiac risk it held. After data was rendered, FDA found that propoxyphene that even when the recommended doses were taken, the drug caused significant changes to the electrical activity of the heart—prolonged PR interval, widened QRS complex and prolonged QT interval.

“With the new study results, for the first time we now have data showing that the standard therapeutic dose of propoxyphene can be harmful to the heart,” said Gerald Dal Pan, MD, director of the Office of Surveillance and Epidemiology, Center for Drug Evaluation and Research. “However, long-time users of the drug need to know that these changes to the heart’s electrical activity are not cumulative. Once patients stop taking propoxyphene, the risk will go away.”